Alert archive / New York / Flood Watches in 2011
Flood Watch 15, NWS Albany, NY
NWS Albany, NY issued this flood watch at Sep 6, 2011, 1:03 PM EDT for 15 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It took effect at Sep 7, 2011, 12:00 AM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2011, 1:03 PM EDT (17:03 UTC)
- In effect from
- Sep 7, 2011, 12:00 AM EDT
- Expired
- Sep 8, 2011, 12:15 PM EDT
- In force
- 36 hr
- Issued by
- NWS Albany, NY
- Flood severity
- None
Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 27 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flood watch went out at Sep 6, 6:54 AM EDT, 6 hours 9 minutes earlier.
Area forecast discussion, Sep 6, 6:54 AM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 654 AM EDT TUE SEP 6 2011 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL SETTLE SOUTH OF THE REGION TODAY...WITH A BRIEF RESPITE FROM THE RAINFALL POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY NORTH OF ALBANY. THE FRONT WILL RETURN NORTHWARD LATE TONIGHT INTO WEDNESDAY...ALLOWING RAIN TO REDEVELOP FROM SOUTH TO NORTH. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE REGION WEDNESDAY AND WEDNESDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 645 AM EDT...THE LARGE RAIN SHIELD IS FINALLY SHIFTING S/E...AND DECREASING IN INTENSITY AS PER EXPECTATIONS GIVEN WEAKENING DYNAMICS AND DEPARTING UPPER LEVEL JET. GIVEN RECENT RADAR TRENDS...HAVE ELIMINATED POPS ACROSS FAR NW AREAS FOR TODAY...AND TAPERED THEM FURTHER A BIT FURTHER S/E INTO THE LAKE GEORGE REGION AND WESTERN MOHAWK VALLEY. IT APPEARS THAT THESE AREAS SHOULD GET A BREAK FROM THE RAIN AS EARLY AS THIS MORNING...INTO THE AFTERNOON. FURTHER S/E...THE NORTHERN PERIPHERY OF ADDITIONAL LIGHT RAIN MAY OCCASIONALLY GRAZE PORTIONS OF THE SARATOGA REGION INTO SOUTHERN VT...SO WILL KEEP LOW CHC TO SLIGHT CHC POPS FOR THESE AREAS. ALL OTHER AREAS REMAIN SAME WITH REGARD TO POPS. HAVE ALSO CANCELLED THE FFA GIVEN DECREASING TREND OF RAINFALL RATES WITHIN RAIN SHIELD. OTHERWISE...JUST ADDITIONAL MINOR TWEAKS TO HOURLY TEMPS/DEWPOINTS AND WIND BASED ON OBS. PREVIOUS DISCUSSION FOLLOWS... AS OF 5 AM EDT...A LARGE SHIELD OF LIGHT TO MODERATE RAINFALL CONTINUES ACROSS MOST OF THE FORECAST AREA...ALONG WITH SOME EMBEDDED ELEMENTS OF HEAVY RAIN. THIS RAINFALL APPEARS TO BE IN ASSOCIATION AN UPPER LEVEL JET MAX OF 130-140 KT...CURRENTLY TRANSLATING E ACROSS NORTHERN NEW ENGLAND/SOUTHERN QUEBEC...PLACING OUR REGION WITHIN THE RIGHT ENTRANCE REGION. THIS ALSO HAS ALLOWED FOR ENHANCED MID LEVEL FRONTOGENETICAL FORCING...ALLOWING FOR THIN BANDS OF HEAVIER RAIN TO OCCUR...WITH HOURLY RAINFALL RATES OF 0.25-0.35 INCH/HOUR. ALTHOUGH THE THREAT FOR TRUE FLASH FLOODING IS DECREASING...CAN NOT RULE OUT SOME FLOODING...AND FELT BEST TO CONTINUE WITH FLASH FLOOD WATCH RATHER THAN CANCEL. THE AFOREMENTIONED JET MAX AND ASSOCIATED FORCING SHOULD GRADUALLY WEAKEN AND MOVE FURTHER N/E OF THE REGION LATER THIS MORNING...WITH WEAK FORCING REMAINING OVER THE REGION THIS AFTERNOON...MAINLY INCREASING ISENTROPIC LIFT ACROSS SOUTHERN AREAS. WE FEEL THAT THE RAIN MAY TAPER OFF FROM NW TO SE LATER THIS MORNING INTO THE AFTERNOON FOR AREAS N OF THE MOHAWK RIVER VALLEY INTO SOUTHERN VT...AND POSSIBLY INTO THE CAPITAL REGION FOR A TIME DURING THE AFTERNOON HOURS. IN FACT...SKIES MAY EVEN BRIGHTEN AT TIMES/WITH SOME BREAKS IN THE CLOUDS POSSIBLE/ACROSS NORTHERN AREAS. FOR SOUTHERN AREAS...PERIODS OF RAIN WILL LIKELY CONTINUE MUCH OF THE DAY...ALTHOUGH A FEW DRY STRETCHES WILL BE POSSIBLE THIS AFTERNOON. EXPECT A COOL DAY...WITH MAXES MAINLY 65-70 WITHIN THE HUDSON RIVER VALLEY...WARMEST ACROSS NORTHERN AREAS WHERE RAIN SHOULD TAPER OFF AND CLOUDS MAY THIN A BIT LATER TODAY...WITH GENERALLY UPPER 50S TO LOWER 60S EXPECTED ACROSS HIGHER ELEVATIONS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... TONIGHT...THE BRIEF BREAK FROM RAINFALL ACROSS AT LEAST NORTHERN PORTIONS OF THE REGION SHOULD END BY LATE TONIGHT...AS ISENTROPIC LIFT INTENSIFIES ONCE AGAIN FROM SOUTH TO NORTH. THIS SHOULD ALLOW RAIN SHIELD TO EXPAND BACK TO THE N/NE...ESPECIALLY AFTER MIDNIGHT...WITH MOST AREAS RECEIVING LIGHT TO MODERATE RAIN BY DAYBREAK...ALONG WITH THE POSSIBILITY OF SOME EMBEDDED HEAVIER PERIODS OF RAIN. EXPECT MIN TEMPS TO FALL INTO THE 50S TO LOWER 60S IN MOST AREAS. WED-WED NT...MAIN THRUST OF ISENTROPIC LIFT SHOULD EXPAND N/NW ACROSS THE REGION DURING THE MORNING...BEFORE SLOWING PROGRESSION TO THE N/W DURING THE AFTERNOON. THIS SHOULD ALLOW FOR A BAND OF MOD-HVY RAIN TO LIFT N/W IN THE MORNING...POSSIBLY SLOWING DOWN AND/OR STALLING ACROSS PORTIONS OF THE WESTERN MOHAWK VALLEY AND ADIRONDACKS INTO WED NT. IT APPEARS THAT THIS REGION WILL BE UNDER THE GREATEST RISK FOR HEAVY RAIN DURING THIS TIME PERIOD...ALTHOUGH STILL CAN NOT COMPLETELY RULE OUT ADJACENT AREAS OF THE CATSKILLS AND SCHOHARIE VALLEY FOR SEVERAL INCHES OF RAINFALL. CONFIDENCE IS A BIT GREATER THAT S/E PORTIONS OF THE REGION SHOULD RECEIVE LESS RAINFALL DURING THIS TIME...ESP ACROSS THE MID HUDSON VALLEY REGION AND WESTERN NEW ENGLAND...AND SOUTHERN VT...WHERE BEST RAINFALL SHOULD BE LATE TONIGHT INTO WED MORNING...BEFORE BECOMING MORE INTERMITTENT AND SHOWERY WED AFTERNOON AND EVENING. EXPECT LITTLE DIURNAL RANGE IN TEMPS...WITH WED MAXES MAINLY IN THE LOWER/MID 60S WITHIN THE HUDSON RIVER VALLEY...AND 50S ACROSS THE NORTH COUNTRY. SLIGHTLY WARMER MAXES COULD OCCUR IN SOUTHERN AREAS SHOULD RAIN TAPER OFF. EXPECT WED NT MINS TO FALL INTO THE 50S/LOWER 60S. && .LONG TERM /THURSDAY THROUGH MONDAY/... THU-THU NT...IT APPEARS THAT BEST SURGE OF MOISTURE MAY IN FACT SHIFT S/W OF REGION DURING THIS TIME PERIOD AS MID LEVEL HEIGHTS RISE TO THE N/E. WILL TAPER POPS INTO CHC RANGE THU...AND SLIGHT CHC RANGE FOR THU NT. IT WILL BE HUMID...AND SLIGHTLY WARMER...WITH MAX TEMPS REACHING THE UPPER 60S TO MID 70S...AND OVERNIGHT MINS MAINLY IN THE 60S IN VALLEYS...AND 50S ACROSS HIGHER ELEVATIONS. FRI-SUN...IT APPEARS THAT KATIA SHOULD REMAIN WELL S/E OF REGION...WITH SUBSIDENCE PERSISTING ACROSS THE REGION. WILL KEEP CONDITIONS DRY DURING THIS TIME PERIOD...WITH TEMPS WARMING TO NEAR OR ABOVE SEASONAL LEVELS...WITH MAXES 75-80 IN VALLEYS...AND 70-75 ACROSS HIGHER ELEVATIONS...AND OVERNIGHT MINS MAINLY IN THE 50S WITHIN VALLEYS...AND 45-50 ACROSS HIGHER ELEVATIONS. SUN NT-MON...WILL KEEP SLIGHT CHC POPS...AS A COLD FRONT MAY APPROACH OR REACH THE REGION FROM THE W DURING THIS TIME. EXPECT NEAR SEASONABLE TEMPS...WITH GENERALLY MID 70S IN VALLEYS...AND 65-70 ACROSS HIGHER ELEVATIONS...AND OVERNIGHT MINS GENERALLY IN THE 50S...EXCEPT FOR 40S ACROSS THE NORTH COUNTRY. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... THE BACKEDGE OF THE RAIN SHIELD WAS MIGRATING SOUTHEAST ACROSS THE DACKS AND WESTERN MOHAWK VALLEY. EXTRAPOLATION WOULD PLACE AN END TO THE RAIN ACROSS KGFL TO KALB BETWEEN 13-15Z. HOWEVER...THIS RAIN SHOULD REMAIN IN PLACE ACROSS KPOU FOR MOST OF THE DAY. AS FOR FLIGHT CATEGORIES...CONDITIONS ARE EXPECTED TO IMPROVE TO VFR FOR KALB-KGFL FOR MOST OF TODAY /COULD NOT RULE OUT A BRIEF PERIOD OF LOWER CIGS TO RESULT IN MVFR/. KPOU IS EXPECTED TO REMAIN IN LOW END MVFR CATEGORY. THIS FRONT IS FORECAST TO COME BACK NORTH TONIGHT WITH DETERIORATING AVIATION CONDITIONS FROM SOUTH TO NORTH. EXPECTATIONS ARE FOR MORE IFR THRESHOLDS BEING SATISFIED. OUTLOOK... WED-THU NT...VFR/MVFR...PERIODS OF RA LIKELY. FRI-SAT...MAINLY VFR...SLIGHT CHC MVFR -SHRA. && .FIRE WEATHER... A FRONTAL BOUNDARY SOUTH OF THE REGION WILL DRIFT NORTHWARD TONIGHT AND WEDNESDAY...BRINGING OCCASIONAL RAIN...SOME HEAVY...TO THE REGION. THE RH WILL RISE TO NEAR 100 PERCENT AT NIGHT...AND FALL TO 60-80 PERCENT EACH AFTERNOON THROUGH WED. NORTH TO NORTHEAST WINDS WILL AVERAGE 5-15 MPH THROUGH TONIGHT...BECOMING NORTHEAST TO EAST AT 5-15 MPH WEDNESDAY. && .HYDROLOGY... WIDESPREAD MODERATE RAINFALL PERSISTED OVERNIGHT...WITH ESTIMATED RAINFALL AMOUNTS GENERALLY 0.5 TO 1.0 INCH...ALTHOUGH LOCALLY HIGHER AMOUNTS MAY HAVE FALLEN. THIS HAS LED TO SIGNIFICANT RISES ON SOME AREA RIVERS/STREAMS...ESPECIALLY WITHIN PORTIONS OF WESTERN NEW ENGLAND...AS WELL AS THE EASTERN CATSKILLS...WHERE SOME MINOR FLOODING IS POSSIBLE THROUGH THIS MORNING. IT APPEARS THAT THE RAIN SHOULD TAPER OFF IN INTENSITY THROUGH THIS MORNING...AND MAY EVEN END...OR AT LEAST BECOME INTERMITTENT LATER THIS MORNING INTO THE AFTERNOON AND EVENING HOURS ACROSS NORTHERN AND CENTRAL AREAS. SOUTHERN AREAS SHOULD STILL EXPERIENCE PERIODS OF RAIN THROUGH THE DAY...WITH ADDITIONAL QPF OF 0.10-0.30 POSSIBLE THROUGH EARLY TONIGHT. RAINFALL WILL INCREASE FROM SOUTH TO NORTH AGAIN LATE TONIGHT...WITH PERIODS OF RAIN EXPECTED WED-WED NT. IT CURRENTLY APPEARS THAT THE MOST PERSISTENT AND HEAVIEST RAINFALL SHOULD OCCUR ACROSS THE WESTERN ADIRONDACKS AND MOHAWK VALLEY WED THROUGH WED NT...WITH AT LEAST 1-3 INCHES OF RAIN POSSIBLE. RAINFALL SHOULD BE LESS FURTHER S AND E...GENERALLY REMAINING UNDER AN INCH...AND POSSIBLY UNDER ONE HALF INCH IN SOME AREAS. HOWEVER...WE WILL NEED TO WATCH THE EVOLUTION AND ORIENTATION OF THIS RAINFALL...AS ANY EASTWARD DISPLACEMENT FROM CURRENT THINKING COULD PLACE THE HEAVY RAINFALL BACK OVER THE FLOOD PRONE REGIONS OF THE EASTERN CATSKILLS AND SCHOHARIE VALLEY. A FLOOD WATCH WILL LIKELY BE ISSUED FOR PORTIONS OF THE REGION AT SOME POINT LATER TODAY. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...KL/GJM NEAR TERM...KL SHORT TERM...KL LONG TERM...KL AVIATION...BGM FIRE WEATHER...KL HYDROLOGY...KL/GJM
Hazardous weather outlook, Sep 6, 8:23 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 823 AM EDT TUE SEP 6 2011 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-071230- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 823 AM EDT TUE SEP 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RAINFALL WILL INCREASE FROM SOUTH TO NORTH AGAIN LATE TONIGHT...WITH PERIODS OF RAIN EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT. IT CURRENTLY APPEARS THAT THE MOST PERSISTENT AND HEAVIEST RAINFALL SHOULD OCCUR ACROSS THE WESTERN ADIRONDACKS AND MOHAWK VALLEY WEDNESDAY THROUGH WEDNESDAY NIGHT...WITH AT LEAST 1 TO 3 INCHES OF RAIN POSSIBLE. RAINFALL SHOULD BE LESS FURTHER SOUTH AND EAST...GENERALLY REMAINING UNDER AN INCH...AND POSSIBLY UNDER ONE HALF INCH IN SOME AREAS. HOWEVER...WE WILL NEED TO WATCH THE EVOLUTION AND ORIENTATION OF THIS RAINFALL...AS ANY EASTWARD DISPLACEMENT FROM CURRENT THINKING COULD PLACE THE HEAVY RAINFALL BACK OVER THE FLOOD PRONE REGIONS OF THE EASTERN CATSKILLS AND SCHOHARIE VALLEY. ADDITIONAL RIVER RISES ARE LIKELY ACROSS THE REGION FROM THIS RAINFALL...AND FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND SMALL STREAMS AND CREEKS WILL BE POSSIBLE. A FLOOD WATCH WILL LIKELY BE ISSUED FOR PORTIONS OF THE REGION AT SOME POINT LATER TODAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:24 AM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga, Schenectady, Warren, Washington | 6 hr |
| Sep 6, 2:43 AM EDT | Areal Flood Advisory | ALY | Columbia, Dutchess, Greene, Ulster | 6 hr |
| Sep 6, 4:48 AM EDT | River Flood Warning | ALY | Rensselaer, Washington | 13 hr |
| Sep 5, 8:45 PM EDT | Areal Flood Advisory | ALY | Windham | 4 hr |
| Sep 6, 2:19 AM EDT | Areal Flood Advisory | ALY | Windham | 6 hr |
| Sep 6, 2:45 AM EDT | Areal Flood Advisory | ALY | Bennington | 6 hr |
| Sep 6, 4:36 AM EDT | River Flood Warning | ALY | Bennington | 5 hr |
| Sep 6, 5:30 AM EDT | River Flood Warning | ALY | Bennington | 5 hr |
Nearby
Flood Watches in New York, 2011Flood Watches in Vermont, 2011Flood Watches in Massachusetts, 2011Every flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.